Texas, 2009

High Wind in Texas, February 21, 2009

February 21, 2009 · NWS LUB · 5 events in 5 counties and zones

A strong Canadian cold front swept southward over the west Texas region during the very early morning hours of the 21st. Winds associated with the front were generally sustained in the 30 mph range, however, a few severe gusts were measured by the Texas Tech University West Texas Mesonet and the KVII-TV Schoolnet.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong Canadian cold front swept southward over the west Texas region during the very early morning hours of the 21st. Winds associated with the front were generally sustained in the 30 mph range, however, a few severe gusts were measured by the Texas Tech University West Texas Mesonet and the KVII-TV Schoolnet.

The winds, which peaked as high as 66 mph at Memphis (Hall County), caused significant damage on the Memphis High School campus. The roof was partially peeled off of the gymnasium. Damages to the facility were estimated at $1 million. The winds additionally caused blowing dust which reduced visibilities to as low as two miles. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 20, 11:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 20, 11:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1140 PM CST FRI FEB 20 2009

.AVIATION...
SURFACE COLD FRONT SURGING STRONGLY ACROSS THE PANHANDLES OF OK
AND TX WITH IMPRESSIVE PRESSURE RISES ACROSS SE CO AND SW KS. HAVE
RAISED THE WINDS OVER THE PREVIOUS CYCLE BASED ON TRENDS TO OUR
NORTH AND NAM PROGGED 65 KTS 850MB WINDS OVER KCDS SHORTLY AFTER
FROPA. KLBB WINDS ARE NOT EXPECTED TO BE QUITE AS HIGH BUT WILL BE
GUSTY NONETHELESS. OTHER FORECAST CHALLENGE IS THE POTENTIAL FOR
CLOUDINESS ALONG AND BEHIND THE FRONT. THERE IS THE POSSIBILITY
THAT A BKN OR OVC MVFR DECK COULD IMPACT BOTH TERMINALS FOR AN
HOUR OR TWO AFTER FROPA. CURRENT THINKING IS THAT THIS SURGE
MAY HAVE PEAKED AND THEREFORE NOT DELIVER THE SEVERE WIND GUSTS
OR CEILINGS WHICH WERE OBSERVED OVER SWRN KS. 26

&&

.PREV DISCUSSION... /ISSUED 626 PM CST FRI FEB 20 2009/

FIRE WEATHER...
SURFACE WINDS HAVE DROPPED OFF EARLY THIS EVENING TO BELOW
CRITERIA NECESSARY TO MAINTAIN THE RED FLAG WARNING AND THUS WE
HAVE ISSUED A CANCELLATION. VERY DRY CONDITIONS AND MODERATE
SOUTHWESTERLY WINDS WILL CONTINUE TO PERSIST...POSING AN ELEVATED
FIRE DANGER AHEAD OF A FAST MOVING COLD FRONT DUE INTO THE AREA
BETWEEN 1 AM NORTH TO 4 AM SOUTH. POST FRONTAL AIR WILL BE SHARPLY
COOLER AND MORE MOIST SUBSTANTIVELY REDUCING THE FIRE DANGER. THAT
SAID...EXPECT GUSTY NORTH WINDS OF 25 MPH WITH HIGHER GUSTS AFTER
FRONTAL PASSAGE. 26

PREV DISCUSSION... /ISSUED 347 PM CST FRI FEB 20 2009/

SHORT TERM...
VERY DRY AIR CONTINUES TO BE IN PLACE ACROSS THE REGION TODAY WITH
RED FLAG CONDITIONS MET ACROSS SEVERAL SITES. FOR TONIGHT...A COLD
FRONT IS CURRENTLY PUSHING QUICKLY THROUGH KANSAS AND COLORADO THIS
AFTERNOON. THIS FRONT IS EXPECTED TO BE ACROSS THE SOUTHERN TEXAS
PANHANDLE BY 09Z. VERY STRONG PRESSURE RISES ARE PROGGED BEHIND THE
FRONT WHICH WILL AID IN WINDY SURFACE CONDITIONS TOMORROW MORNING.
BOTH THE NAM AND GFS HAVE A SWATH OF 50-60KT WINDS AT 850MB. WITH
MODEL SOUNDINGS INDICATING A SOMEWHAT MIXED ATMOSPHERE OVERNIGHT
TONIGHT...COULD POSSIBLY HAVE EVEN HIGHER WINDS MIX DOWN TO THE
SURFACE BEFORE DAYBREAK. THEREFORE HAVE GONE WITH A WIND ADVISORY
OFF THE CAPROCK FOR TOMORROW MORNING. WINDS SHOULD DECREASE AFTER
15Z BEFORE THE DRIER AIR FILTERS BACK INTO THE AREA.

THE FRONT WILL RAPIDLY PUSH THROUGH THE AREA BY 12Z WITH STRONG CAA
BEHIND THE FRONT. THE NAM IS A BIT SLOWER THAN THE GFS BUT GIVEN THE
STRONG PRESSURE RISES EXPECTED HAVE SIDED WITH THE  FASTER GFS
SOLUTION. ENOUGH MOISTURE MAY BE IN PLACE TOMORROW MORNING WITH THE
FRONT THAT MAY PRODUCE SOME LOW LEVEL CLOUDINESS AS THE FRONT MOVES
THROUGH. FAIRLY STRONG CAA IS EXPECTED DURING THE DAY TOMORROW WHICH
SHOULD LIMIT A WARMUP WITH TEMPERATURES MOSTLY IN THE 50S WITH 40S
ACROSS THE NORTHWEST. JDV

LONG TERM...
A DRY AND MILD PATTERN WILL DOMINATE THE COMING WEEK AS SOUTHERN
ROCKIES UPPER LEVEL RIDGE FLATTENS BY EARLY WEEK. SERIES OF
DISTURBANCES MOVING RAPIDLY BY WITH PLENTY OF HIGH CLOUDS BUT NO
NOTABLE LOW LEVEL MOISTURE RETURN. POTENTIAL FOR A SLIGHTLY
STRONGER WAVE AROUND MID WEEK MAY PICK WINDS UP STRONGER THEN.
OTHERWISE EXPECTING BREEZY FOR THE MOST PART. TEMPERATURES ABOVE
NORMAL UNTIL A FRONT FOLLOWS BY LATE THURSDAY...AS A WAVE CROSSES
OUT NORTHWEST INTO SOUTHERN CANADA. MCQUEEN

FIRE WEATHER...
IN SHORT TERM...RED FLAG CONDITIONS ARE EXPECTED TO CONTINUE
ACROSS MUCH OF ROLLING PLAINS...AND PARTS OF NORTHERN SOUTH PLAINS
AND EXTREME SOUTHERN PANHANDLE. WINDS SHOULD LET UP EARLY THIS
EVENING.

LOOKING AHEAD...SEVERAL DRY BREEZY AND WARM DAYS AHEAD IN THE
COMING WEEK MAY OFFER POSSIBILITIES FOR RED FLAG CONDITIONS.
DIFFICULT TO FIND ANY NOTABLE SHORT WAVES THAT MAY SIGNIFICANT
DEEPEN THE SURFACE LOW OVER THE SOUTHERN PLAINS...GIVEN THE FLAT
AND FAST WESTERLY FLOW ALOFT. WEDNESDAY...HOWEVER...MAY BE ONE DAY
TO LOOK AT CLOSER IF A WAVE SLIDING SOUTHEAST FROM WESTERN CANADA
PHASES WITH A WEAK DISTURBANCE OFF THE PACIFIC. MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        62  23  47  22  63 /   0   0   0   0   0
TULIA         67  28  50  25  64 /   0   0   0   0   0
PLAINVIEW     67  27  50  25  63 /   0   0   0   0   0
LEVELLAND     68  27  51  24  63 /   0   0   0   0   0
LUBBOCK       69  29  51  27  62 /   0   0   0   0   0
DENVER CITY   68  29  51  24  63 /   0   0   0   0   0
BROWNFIELD    68  29  52  24  63 /   0   0   0   0   0
CHILDRESS     71  32  54  26  66 /   0   0   0   0   0
SPUR          70  31  51  28  64 /   0   0   0   0   0
ASPERMONT     72  34  53  27  65 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 3 AM TO 9 AM CST SATURDAY FOR THE FOLLOWING
ZONES: TXZ024>026-030>032-036>038-043-044.

&&

26/20/26
Hazardous weather outlook, Feb 20, 11:26 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1126 PM CST FRI FEB 20 2009

TXZ021>044-220530-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1126 PM CST FRI FEB 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NON PRECIPITATION

STRONG NORTHERLY WINDS SUSTAINED BETWEEN 25 AND 35 MPH WITH A FEW
GUSTS OVER 50 MPH ARE EXPECTED FOLLOWING A COLD FRONT LATE TONIGHT
OVER THE ROLLING PLAINS AND EASTERN SOUTH PLAINS. A WIND ADVISORY
IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG NORTHERLY WINDS SUSTAINED AT SPEEDS OF 30 MPH OR MORE WILL
PERSIST INTO SATURDAY MORNING OVER THE EASTERN PARTS OF THE
OUTLOOK AREA.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Castro

When
February 21, 1:00 AM CST to 2:15 AM CST
Where
Castro forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Hall

When
February 21, 1:00 AM CST to 2:15 AM CST
Where
Hall forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$1.0 million
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Childress

When
February 21, 1:00 AM CST to 2:15 AM CST
Where
Childress forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, Hale

When
February 21, 1:00 AM CST to 2:15 AM CST
Where
Hale forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Motley

When
February 21, 1:00 AM CST to 2:15 AM CST
Where
Motley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146917, 146918, 146919, 146936, 146937.